How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 2807
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I am 75 years old been taking prednisone for 20 years 5 mg

Customer Question

I am 75 years old been taking prednisone for 20 years***** wants me to stop at my age what harm would it do to take for the rest of my life.was on***** had me cut in half to 5 side effects were horrible.never want to go through that again.really do you think it would be the reason when I die I don't think so.
Submitted: 1 month ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 1 month ago.


Im sorry to hear about your situation. Now i think your doctor wants to taper you off prednisone because at your age the body is already being compromised because of teh aging process. This would lead to your immune system being compromised already and if you continue to use prednisone even at a dose of 5 mg a day, that will further compromise your immune system and expose you to develop new infections much much more easily when compared to other people. This can also weakne your bones even further and expose you to develop fractures much more easily.

Apart from the infections and tendency for fractures, it can also affect other systems of your body including the skin, hair as well as the teeth. It can also cause your blood pressure to rise as well as cause rise in your blood sugar. While 5 mg may be a small dose but at your age you are much more susceptible to these side effects than when you were say 40 or 50. This is all because of the aging process which deteriorates the body and its natural functions over time. Prednisone would speed up that process and expose you to several side effects.

However your doctor can follow a much more slow taper considering the time that you have been on prednisone, he can taper your drug 2.5 mg every two to three weeks or if that is not possible he can taper it even more slowly by tapering the dose by 1 mg every one to two weeks which would prevent the side effects that you had the last time.

Ideally it should be tapered slowly if you dont need it anymore however it can be continued provided that you know the risks of continuing the medication. but in my opinion if it is not indicated for management of any disease then it should be tapered.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

Related Medical Questions